Tennessee, 2020

Hail and Damaging Winds in Tennessee, March 29, 2020

March 29, 2020 · NWS HUN · 6 events in 3 counties and zones

A line of strong to severe thunderstorms produced large hail and damaging winds in southern middle Tennessee during the early morning hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms produced large hail and damaging winds in southern middle Tennessee during the early morning hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 29, 12:01 AM CST, 29 minutes earlier.

Area forecast discussion, Mar 29, 12:01 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
101 AM CDT Sun Mar 29 2020

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 850 PM CDT Sat Mar 28 2020

Main focus this evening is on the severe threat developing to our
west. As of 0130Z/8:30 PM, the line has moved east of Memphis and is
approaching Jackson TN, and it appears to have accelerated a bit in
the last 30-45 minutes. Extrapolating the line movement yields an
arrival time of 03-04Z/10-11 PM in far NW AL. All threats are in
play. The 0-3 and 0-6km shear vectors are expected to be nearly
parallel to the line, and low-level helicity is also expected to
increase near the front. The actual cold front remains well to the
west, over Arkansas.

The forecast is largely on track, but arrival of higher PoPs has
been accelerated slightly in line with the timing mentioned above.

.SHORT TERM...(Sunday through Monday)
Issued at 206 PM CDT Sat Mar 28 2020

The line of storms will push out of NE Alabama by 7 am tomorrow
morning, with the cold front lagging behind by a few hours. Weak
surface high pressure underneath zonal flow aloft will create a
pleasant Sunday with mostly sunny skies and high temperatures
reaching the low 70s. Light and variable winds continue into
tomorrow night into Monday as the surface high tracks over the TN
Valley. A shortwave trough crossing the Southern Plains will increase
southerly winds at mid-levels, advecting in more moisture and
keeping skies mostly cloudy through the remainder of the short term
period. Highs on Monday will reach the upper 60s to low 70s.

.LONG TERM...(Tuesday through Friday)
Issued at 206 PM CDT Sat Mar 28 2020

A deepening upper trough will shift from Texas into the Lower
Mississippi Valley and eventually the Tennessee Valley Monday night
into Tuesday, bringing widespread showers and the potential for
another round of moderate to heavy rainfall. The one change in
this forecast package was to remove the mention of thunder as
instability looks to be virtually non-existent. However, deep SW
flow will help to advect some rich Gulf moisture into the region
ahead of this system (with PWATs increasing to around 1.5"), creating
an environment favorable for efficient rain-producing showers. The
main window for rainfall appears to be between 12z Tuesday to 00z
Wednesday, where up to 1.5" of accumulation is expected. This rain
could result in additional rises along areas creeks and rivers and
potentially some minor flooding issues.

Rain will begin to taper off Tuesday evening as the trough shifts
into the Central/Southern Appalachians and a drier air mass filters
in behind the cold front. This will begin a sharp pattern change to
kickoff the month of April as the extended forecast will be
characterized by much cooler temperatures and dry weather. By
Wednesday, a ridge of high pressure builds into the region from the
Great Lakes which will linger through at least the end of the work
week. This will favor northerly flow, with highs peaking in the
upper 50s to lower 60s and lows in the upper 30s to lower 40s,
especially by late next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1245 AM CDT Sun Mar 29 2020

A line of SHRA/TSRA are crossing the region tonight with impacts
expected to KMSL/KHSV TAF sites. The leading edge of the line will
essentially be OVHD KMSL at 06Z with possible predom MVFR cig/vis,
although very brief IFR could occur. Further convection at KMSL
expected between 07-08Z with a secondary line of TSRA, with more sctd
TSRA warranting VCTS until ~10Z. At KHSV, initial line of TSRA
expected by 08Z, although bowing segment could occur just before and
will need to watch for possible amendments there. Predom MVFR
expected with initial TSRA at KHSV, with secondary line likewise
bringing TEMPO MVFR conditions between 09-11Z. Although confidence in
timing is still a bit low given the rapidly evolving convective
environment. VFR conditions appear likely with back edge of main
cloud shield clearing KMSL by ~11Z and KHSV by ~12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...BCC
SHORT TERM...30
LONG TERM...AMP.24
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 29, 12:08 AM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
108 AM CDT Sun Mar 29 2020

ALZ001>010-016-TNZ076-096-097-290930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
108 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong thunderstorms will move across the Tennessee Valley
late tonight. Some of these storms may produce severe weather,
especially across Northwest Alabama. Damaging winds and quarter size
hail will be the main threats with the strongest activity. A tornado
or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A low pressure system moving through the region will bring moderate
to heavy rainfall to the region Monday night through Tuesday. This
rainfall could result in rises along area creeks and rivers and cause
minor areal flooding.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late tonight.

In the hours before

Special weather statement, Mar 28, 11:03 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1203 AM CDT Sun Mar 29 2020

ALZ001-002-290530-
Lauderdale AL-Colbert AL-
1203 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of J P Coleman State Park, moving
northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Cherokee, Lexington, St. Florian, Underwood-Petersville,
Waterloo, Green Hill, Riverton, Wright and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 8800 3500 8727 3471 8808 3482 8811
      3489 8810 3492 8814
TIME...MOT...LOC 0502Z 240DEG 49KT 3485 8799

25
Special weather statement, Mar 28, 11:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1226 AM CDT Sun Mar 29 2020

ALZ001>003-290615-
Lauderdale AL-Franklin AL-Colbert AL-
1226 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND FRANKLIN
COUNTIES UNTIL 115 AM CDT...

At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Underwood-Petersville to near
Fairview. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Rogersville, Killen, Cherokee and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3461 8814 3499 8770 3501 8766 3500 8721
      3494 8721 3480 8734 3480 8743 3476 8742
      3468 8745 3431 8777 3432 8817
TIME...MOT...LOC 0525Z 252DEG 41KT 3496 8768 3433 8831

25
Special weather statement, Mar 29, 12:25 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
125 AM CDT Sun Mar 29 2020

TNZ076-096-290645-
Moore TN-Lincoln TN-
125 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 145 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Petersburg, or 13 miles east of Pulaski, moving
northeast at 85 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Petersburg, Mcburg, Chestnut Ridge and Boonshill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3536 8654 3535 8654 3536 8651 3536 8648
      3533 8647 3515 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 0624Z 236DEG 73KT 3525 8681

25

The radar

The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lincoln

When
March 29, 12:30 AM CST
Where
Lincoln County, Boonshill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.220, -86.750

Golf ball sized hail was reported in the Boons Hill area. Time estimated by radar.

Thunderstorm Wind, Moore

When
March 29, 12:43 AM CST
Where
Moore County, 2.9 mi ENE of Chestnut Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.340, -86.500

A tree was knocked down on Warren Hollow Road at the intersection with Mount Herman Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
March 29, 12:55 AM CST
Where
Moore County, 2.15 mi NNE of Raysville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.360, -86.310

Two trees were knocked down blocking Five Points Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
March 29, 12:56 AM CST
Where
Moore County, 4.97 mi NNE of Cumberland Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.400, -86.280

A tree was knocked down on Ledford Mill Road.

Thunderstorm Wind, Moore

When
March 29, 1:49 AM CST
Where
Moore County, 1.49 mi NNE of Marble Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.220, -86.320

Sporadic tree damage was reported across southern Moore County. Time estimated by radar.

Thunderstorm Wind, Franklin

When
March 29, 2:00 AM CST
Where
Franklin County, 0.69 mi S of Bruner Crossing
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.240, -86.120

Several trees were knocked down between Estill Springs and Decherd. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880695, 880696, 880697, 880698, 880699, 880700.